Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

March 30, 2017Taliaferro County, Wilkes County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 30, 2017, 10:47 PM EDT for Taliaferro County, Wilkes County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 10:47 PM EDT (02:47 UTC)
Expired
Mar 30, 2017, 11:30 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Taliaferro County, GA, Wilkes County, GA

The radar

The Greer radar (KGSP), 122 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS82 KFFC 310247
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1047 PM EDT THU MAR 30 2017
 
GAZ039-051-310330-
Taliaferro GA-Wilkes GA-
1047 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO AND WILKES COUNTIES
UNTIL 1130 PM EDT...

At 1046 PM EDT...a strong thunderstorm was over Sandy Cross, moving 
north at 45 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include
Washington, Crawfordville, Tignall, Rayle, Sharon, Jacksons
Crossroads, Ficklin, Mallorysville, Delhi, Lundberg, Norman, Floral
Hill, Newtown, Danburg, Celeste, Raytown, Alexander Stephens Park and
Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3383 8260 3381 8259 3353 8275 3357 8293
      3387 8292 3394 8285 3395 8279 3397 8278
      3397 8275 3399 8272 3398 8269 3399 8265
      3386 8261 3387 8258 3386 8257
TIME...MOT...LOC 0246Z 195DEG 39KT 3359 8284 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 30, 10:17 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 30, 10:17 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1017 PM EDT Thu Mar 30 2017

.UPDATE...

Some slight adjustments to pop trends for swath of showers/storms
pushing NEWD. Mainly staying strong/advisory level given the
conditional instability a bit limited and now transitioning to
ML/MU parcels. Could see a lull in the NW with activity though
still some upstream areas of low level frontogenetical forcing
that could fill development back in after midnight. Still could
have a few additional isolated severe overnight...especially in
parts of east central GA that hasn't been as much worked over.
Previous discussion follows...

Baker

&&

.PREV DISCUSSION... /Issued 811 PM EDT Thu Mar 30 2017/

.SHORT TERM /Tonight through Friday Night/...

Progressive pattern will continue through the short-term as an omega
block remains anchored over western Europe. Current water vapor loop
shows the center of a strong closed mid level low over southwest
Missouri...with several shortwaves rotating about cyclonic flow to
the south of this main low. This system is being pushed east by
potent...digging trough across the western US. Analysis of latest
sfc data reveals developing low pressure across eastern Missouri and
associated cold front draped south through lower Mississippi Valley
into the western Gulf. Warm front extends east and then southeast
across OH Valley and into Southern Appalachians...where it basically
marks the wedge front boundary from high pressure ridge extending
down Eastern US from Canada.

Radar mosaic beginning to finally light up to our west...while
activity continues to our east along and ahead of the wedge/warm
front. Large complex of thunderstorms across Gulf Coast has been
slow to move today...and is showing somewhat of a weakening trend.
Evolution of this activity into the evening hours introduces
forecast uncertainty...with many factors at play.

SPC mesoanalysis continues to portray dual jet dynamics across the
northern Gulf where right entrance region of polar jet
/associated with main closed low/ and left exit region of
subtropical jet /associated with southern shortwave/ are helping to
aid the Gulf Coast complex. As this system continues to push east
into our area...heights will continue to fall and broad scale ascent
will increase. Right now...indications are for the dual jet to
weaken as closed low moves northeast and southern wave moves east.
This would act to weaken the storm complex over the Gulf and not
completely shut off our moisture transport. However...there is the
potential for left exit region of subtropical jet to sustain the
complex into the FL panhandle and rob us some moisture.
However...as/if these processes occur...main closed low will take on
a negative tilt...which will enhance lift across a good majority of
Ga...regardless of Gulf evolution. So...all in all...evolution will
be a matter of which process is dominant.

With the above in mind...Storm development /supercellular in nature/
has already occurred across southern AL out ahead of the Gulf
complex. See no reason why these storms will not sustain themselves
through the daylight hours as adequate insolation has resulted in at
least 500-1000 J/kg MLCAPE. These storms will carry severe potential
should they move into western/SW Georgia later this afternoon given
increasing shear amidst unstable airmass. Think eventually discrete
activity will evolve into a cluster of thunderstorms /given veer-
back-veer wind profiles/ and move across majority of the area
overnight tonight into very early Friday. Regardless of discrete or
line activity....potential will exist for severe activity through
much of the overnight hours....just hard to say where exactly
largest threat will reside. All threats will be possible:
wind...hail...tornadoes. Will also monitor line of storms along the
cold front currently in western TN Valley...as this activity will
have strong lift to support it as it moves east tonight...though
aforementioned activity make have a negative effect on it.

Should see rapid clearing of precip Friday with perhaps some cu
lingering in the wake of the cold front. Surface high pressure will
be building in from the north Friday so expecting a pleasant
day...which will continue into the extended.

Kovacik

&&

.LONG TERM /Saturday through Thursday/...

Forecast looks on track with the next system arriving Monday.
Model difference in location of the low will ultimately impact
thunderstorm coverage and severity. However, it is safe to say we
will be receiving beneficial rains Monday into early Tuesday.
Models are weakening the system for mid-next week. Above normal
temperatures through the period.

PREV DISCUSSION... /issued 352 AM EDT Thu Mar 30 2017/

Warm and sunny weather returns just in time for the weekend with
upper ridging in control. Temperatures will be well above average
both Saturday and Sunday with highs by Sunday nearing 80 in north
Georgia and well into the mid 80s in central Georgia.

The tranquil weather comes to a quick end as the active pattern revs
back up. By late Sunday clouds will begin increasing ahead of the
next storm system with rain close behind. This next system will
follow a more southerly track than previous systems. The GFS brings
the surface low across southern Tennessee into north Carolina on
Monday while the ECMWF is a bit slower and farther north with the
center of the low. Regardless, expect widespread rain and
thunderstorms to overspread the area on Monday. The potential for
strong thunderstorms as well as heavy rainfall will also be a
concern during the Monday time. As the upper low passes overhead or
just north of the CWA Monday night into Tuesday morning, wraparound
rainfall can be expected into at least part of the day Tuesday.

Wednesday looks largely dry at this time, but the break in
storminess will again be brief as the progressive pattern continues.
The next storm system will already be knocking on the door of the
area, though there are model discrepancies with the timing.
Nonetheless, showers and thunderstorms will returning by the
Wednesday night into Thursday timeframe.

26/RW

&&

.AVIATION...
00Z Update...
Initial showers/storms and some possible MVFR cig and VSBY
lowering pushing north across TAF sites this evening. Have tempo
for TSRA initially from about 01-05z and may need to extend later
if another area develops to the west of the current zone. Expect
MVFR cigs hanging around through the morning though cannot rule
out a break between precip areas. Winds initial SSW 7-12 kts and
some gusts becoming more West for Friday at 10-15 kts gusting
20-22 kts. Cigs should have some lifting/scattering by 18z Friday.

//ATL Confidence...00Z Update...
Medium on TSRA and cig trends overnight.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  75  50  80 /  80  50   5   0
Atlanta         60  73  50  76 /  90  20   5   0
Blairsville     56  65  44  70 /  90  50   5   0
Cartersville    58  71  47  74 /  80  10   5   0
Columbus        62  77  53  82 /  80  30   5   0
Gainesville     59  70  49  76 /  90  40   5   0
Macon           63  78  51  81 /  80  60   5   0
Rome            57  71  47  75 /  80  10   5   0
Peachtree City  59  74  48  78 /  90  20   5   0
Vidalia         64  82  55  83 /  60  70   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik/Baker
LONG TERM....26
AVIATION...Baker
Hazardous weather outlook, Mar 30, 7:45 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
745 PM EDT Thu Mar 30 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
745 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Thunderstorm chances will increase across the area from west to east
this evening into the overnight hours. Some thunderstorms will
likely be strong to severe. Damaging winds, large hail, and a few
brief tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms will continue to exit central Georgia Friday morning.
The next chance for thunderstorms will be Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation, especially during the
late evening and overnight hours tonight.

In the hours before

Special weather statement, Mar 30, 10:06 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1006 PM EDT THU MAR 30 2017

GAZ024-025-310230-
Banks GA-Jackson GA-
1006 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BANKS AND NORTHEASTERN JACKSON
COUNTIES UNTIL 1030 PM EDT...

At 1005 PM EDT...a strong thunderstorm was near Homer, moving
northeast at 45 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Commerce, Homer, Maysville, Pinefield Crossroads, Hollingsworth and
Banks Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3446 8340 3442 8338 3432 8339 3427 8334
      3420 8339 3420 8340 3419 8340 3418 8353
      3427 8360 3449 8350
TIME...MOT...LOC 0205Z 206DEG 39KT 3430 8346

HAIL...0.25IN
WIND...40MPH
Local storm report, Mar 30, 10:15 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     1 NNE SWIFT CREEK       33.76N  84.12W
03/30/2017                   DEKALB             GA   EMERGENCY MNGR

            EM REPORTING SIGNIFICANT TREE DAMAGE AND LINES DOWN ON
            S DESHON RD NEAR REGAL HEIGHTS DR

&&

EVENT NUMBER FFC1700386

THIEM
Local storm report, Mar 30, 10:21 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1021 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 WNW REDAN             33.75N  84.14W
03/30/2017                   DEKALB             GA   EMERGENCY MNGR

            REPORTS OF A POWERLINE POLE BEING SNAPPED IN HALF NEAR
            SHADOW ROCK DR AND SHADOW ROCK LN

&&

EVENT NUMBER FFC1700387

THIEM
Local storm report, Mar 30, 10:26 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 SW ROCKBRIDGE         33.81N  84.11W
03/30/2017                   DEKALB             GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN NEAR BERMUDA RD AND STEWART MILLS
            RD

&&

EVENT NUMBER FFC1700388

THIEM
Special weather statement, Mar 30, 10:44 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1044 PM EDT THU MAR 30 2017

GAZ062-075-310315-
Glascock GA-Warren GA-
1044 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR GLASCOCK AND SOUTHEASTERN WARREN
COUNTIES UNTIL 1115 PM EDT...

At 1044 PM EDT...a strong thunderstorm was over Mitchell, moving
northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Warrenton, Gibson, Mitchell, Camak, Shoals, Agricola, Beall Springs,
Reese, Mesena and Bastonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3315 8265 3319 8274 3321 8273 3324 8275
      3325 8275 3327 8278 3352 8262 3345 8258
      3341 8255 3335 8255 3336 8254 3334 8251
      3334 8245 3333 8243
TIME...MOT...LOC 0244Z 214DEG 28KT 3325 8267

HAIL...0.25IN
WIND...40MPH
Special weather statement, Mar 30, 10:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1047 PM EDT THU MAR 30 2017

GAZ039-051-310330-
Taliaferro GA-Wilkes GA-
1047 PM EDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO AND WILKES COUNTIES
UNTIL 1130 PM EDT...

At 1046 PM EDT...a strong thunderstorm was over Sandy Cross, moving
north at 45 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Washington, Crawfordville, Tignall, Rayle, Sharon, Jacksons
Crossroads, Ficklin, Mallorysville, Delhi, Lundberg, Norman, Floral
Hill, Newtown, Danburg, Celeste, Raytown, Alexander Stephens Park and
Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3383 8260 3381 8259 3353 8275 3357 8293
      3387 8292 3394 8285 3395 8279 3397 8278
      3397 8275 3399 8272 3398 8269 3399 8265
      3386 8261 3387 8258 3386 8257
TIME...MOT...LOC 0246Z 195DEG 39KT 3359 8284

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:11 PM EDTSpecial Weather StatementFFCHeard34 min
Mar 30, 8:32 PM EDTSpecial Weather StatementFFCGwinnett, Rockdale28 min
Mar 30, 8:38 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale37 min
Mar 30, 9:10 PM EDTSpecial Weather StatementFFCForsyth, Hall35 min
Mar 30, 9:21 PM EDTSpecial Weather StatementFFCCobb, Douglas39 min
Mar 30, 9:34 PM EDTSpecial Weather StatementFFCBanks, Barrow, Jackson41 min
Mar 30, 9:39 PM EDTSpecial Weather StatementFFCCoweta, Meriwether51 min
Mar 30, 9:43 PM EDTSpecial Weather StatementFFCHall, Lumpkin, White32 min
Mar 30, 9:46 PM EDTSpecial Weather StatementFFCWashington44 min
Mar 30, 10:01 PM EDTSpecial Weather StatementFFCCherokee, Forsyth29 min
Mar 30, 10:06 PM EDTSpecial Weather StatementFFCBanks24 min
Mar 30, 10:16 PM EDTSevere Thunderstorm WarningFFCHancock, Taliaferro, Warren44 min
Mar 30, 10:44 PM EDTSpecial Weather StatementFFCGlascock31 min
Mar 30, 11:49 PM EDTSpecial Weather StatementFFCHall26 min
Mar 31, 12:18 AM EDTSpecial Weather StatementFFCBanks12 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.